Hail, Jefferson
- When
- May 12, 11:38 AM CST
- Where
- Jefferson County, 2.39 mi NNW of Hamshire
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 29.880, -94.320
Several pictures of large hail were received through social media from Hampshire.
An upper trough parked over the region for near a week. Short waves kept traversing the base of the trough for the duration of the event causing several days of unsettled weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
An upper trough parked over the region for near a week. Short waves kept traversing the base of the trough for the duration of the event causing several days of unsettled weather. Some days produced severe squall lines with numerous reports of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 12, 10:25 AM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Lake Charles LA 1125 AM CDT Sun May 12 2024 ...New UPDATE... .UPDATE... Issued at 1125 AM CDT Sun May 12 2024 After collaboration with WPC, the Moderate Risk for excessive rainfall area was expanded ewd to cover much of cntl LA (had previously stopped in w-cntl LA)...thus, the Flood Watch has also been expanded ewd. Otherwise, no significant changes to inherited grids/zones this morning. Update already issued. 25 && .SYNOPSIS... Issued at 436 AM CDT Sun May 12 2024 WV imagery and UA analysis shows an active subtropical jet transporting moisture across old Mexico into the NW Gulf states. To the north of the jet, a large mid/upper low system continues to spin over the southern CO. Meanwhile, the surface pattern across the region is marked by a generally weak wind field, with high pressure centered just east of the area and a frontal boundary situated just off the coast. Conditions are generally on par with where they were 24 hours ago, with temperatures in the middle 60s to lower 70s and dewpoints in the lower 60s. KLCH and KPOE radars show a band of convection persisting across our northern zones, with some lighter showers further south, although activity has diminished some since a few hours ago. This activity marks the beginning of what is expected to be a fairly active period today through Monday night. This will unfortunately result in more rainfall for areas that really do not need it, namely portions of SE TX and SW LA north of I-10. The latest Day 1 outlook from WPC now includes a Moderate Risk (Level 3 out of 4) for portions of SE TX into W LA, with a Slight Risk (Level 2 out of 4) across all but the Acadiana region. A Flood Watch has been issued for Hardin and Tyler Counties east to Beauregard and Vernon Parishes in SW LA, with the watch in effect through Tuesday morning as multiple rounds of rainfall are expected. 24 && .SHORT TERM... (Today through Tuesday night) Issued at 436 AM CDT Sun May 12 2024 The low pressure system over the Rockies will slowly emerge over the KS plains today through tonight, helping to generate a weak surface low over the southern plains. As this low takes shape, it will help lift the frontal boundary near the coast northward as a warm front. Strengthening 850 MB jet will support moisture transport over the region, with PWATs progged to increase to near 2 inches through tonight (well above the 90th percentile and nearly 2 to 3 standard deviations from the mean). PWATs could increase further on Monday, with guidance suggesting values as high as 2.2-2.3 inches. For today, convection is expected to focus along the warm front as it moves inland across SE TX into SW LA. Sounding profiles show deep moisture, strong deep layer shear and sufficient instability to support storms capable of both heavy rainfall and severe weather. In addition to the aforementioned MDT risk of excessive rainfall, there is a SLGT risk for severe storms as well, with the primary threat damaging wind gusts. If storms can become surface based, sufficient low level helicity would support an isolated tornado or two. A brief respite is expected this evening and overnight, with another round of convection expected on Monday as the upper low slowly crosses KS toward the mid MS Valley. As the warm front lifts further inland, the region will become entrenched within the warm sector, with instability becoming much more robust over the area. This combined with deep layer shear will provide favorable conditions for a few strong to severe storms to develop Monday afternoon across SE TX. This activity is expected to progress east into the evening. Damaging wind gusts and hail will be the primary threats, and SPC has outlined the entire area in a SLGT risk. Meanwhile, the heavy rain threat will also continue across the area, as the atmosphere remains anomalously moist. PWATs are progged to exceed 2 inches, which would allow for storms capable of high rainfall rates on top of today's rain. While guidance hasn't fully aligned with respect to the axis of highest rainfall amounts, recent CAM guidance suggests a swath of higher QPF totals across the region marked by the Moderate ERO today. HREF LPMM precip accumulations depict amounts between 2 and 4 inches through Monday evening, but training cells and redevelopment could produce localized amounts of 6 inches or greater. Convection should begin to taper off considerably late Monday night into Tuesday morning as the lead impulse moves east. A weak cold front is expected to move through the region on Tuesday, allowing for a short-lived break in the wet pattern. && .LONG TERM... (Wednesday through Sunday) Issued at 436 AM CDT Sun May 12 2024 Welcome dry weather expected to start the period on Wednesday. Moisture begins to return late Wednesday into Wednesday night as high moves off to the east. As the next disturbance moves into the region early Thursday the signals for heavy rainfall returns to the region as PW's get above 2 inches. While much of the area is under the risk for very heavy rainfall most signals continue across Southeast Texas and Southwest Louisiana which have been hit by multiple rounds of heavy rainfall the past month and half. The GFS is by far the driest model for Thursday and has waffled from last night while the ECMWF and the CMC remain bullish on precipitation. Questions also still remain on what happens Friday into Saturday as the front slows. The GFS has this as the period of heavier rains while ECMWF moves most of the activity to the east. For now blends have lower POPS Friday and Saturday, but things could tend more wet with future updates. Temperatures will be slightly below seasonal norms through Thursday then trend warmer than normal the remainder of the period. 27 && .AVIATION... (12Z TAFS) Issued at 640 AM CDT Sun May 12 2024 VFR conditions have prevailed across the area this morning, although the latest ob at BPT suggests some MVFR cigs are beginning to manifest across lower SE TX into SW LA. This trend is expected to continue, with MVFR cigs becoming prevalent at BPT/LCH by 15-16Z. Further east and north, VFR should hang in there, at least through mid afternoon at AEX and through the evening at LFT/ARA. A band of SHRA/TSRA north of AEX could provide some short-lived effects at this terminal over the next couple of hours, but today's convection will be increasing from SW to NE through the day. This will produce periods of MVFR to IFR cigs/vsbys during the afternoon and evening before activity diminishes by 03-04Z tonight, with cigs lowering to IFR thereafter. Winds will be E-SE today, strengthening to 10-15 KT with gusts between 20-25 KT this afternoon. 24 && .MARINE... Issued at 436 AM CDT Sun May 12 2024 Moderate to strong east to southeast winds will become more southerly tonight, with winds gradually diminishing Monday morning. Exercise caution headlines have been inserted for the coastal waters for today and tonight due to the elevated winds and increased seas. Shower and thunderstorm chances will also increase through tonight, with the highest chances expected Monday into Monday night ahead of a cold front. A few strong storms will be possible Monday afternoon into Monday night. Winds will shift westerly on Tuesday, then offshore Tuesday night with the passage of the front. Winds will turn back to the east and southeast by Wednesday night, with rain chances returning by Thursday as another low pressure system approaches the area. 24 && .PRELIMINARY POINT TEMPS/POPS... AEX 78 66 85 65 / 80 80 60 40 LCH 82 72 84 70 / 70 40 60 50 LFT 84 74 86 73 / 60 60 60 60 BPT 82 74 86 70 / 70 30 60 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...Flood Watch through Tuesday morning for LAZ027>032. TX...Flood Watch through Tuesday morning for TXZ180-201-259>262. GM...None. && SHORT TERM...24 LONG TERM....27 AVIATION...24
Special Weather Statement
National Weather Service Lake Charles LA
925 AM CDT Sun May 12 2024
LAZ027-TXZ259-260-121500-
Vernon LA-Northern Newton TX-Northern Jasper TX-
925 AM CDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 1000 AM
CDT...
At 925 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pineland, or 14 miles northeast of Ebenezer, moving east at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Anacoco, Toledo Bend Dam, Hornbeck, and Browndell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3112 9331 3110 9404 3112 9405 3114 9403
3116 9391 3118 9362 3117 9358 3119 9355
3123 9354 3124 9356 3125 9354 3128 9353
3128 9344 3135 9340 3136 9338
TIME...MOT...LOC 1425Z 262DEG 31KT 3119 9398
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CalhounSpecial Weather Statement
National Weather Service Lake Charles LA
948 AM CDT Sun May 12 2024
LAZ027-028-121530-
Vernon LA-Rapides LA-
948 AM CDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES THROUGH 1030 AM CDT...
At 948 AM CDT, Doppler radar was tracking a strong thunderstorm over
Slagle, moving east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Slagle, Sieper, Hutton, Clifton, Gardner, Otis, and Simpson.
This includes Interstate 49 near mile marker 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3119 9267 3115 9320 3127 9325 3135 9299
3135 9295 3136 9295 3143 9273
TIME...MOT...LOC 1448Z 256DEG 31KT 3123 9310
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Calhoun/CKSpecial Weather Statement
National Weather Service Lake Charles LA
1148 AM CDT Sun May 12 2024
LAZ027-TXZ259-260-121730-
Vernon LA-Northern Newton TX-Northern Jasper TX-
1148 AM CDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 1230 PM
CDT...
At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pineland, or 13 miles northeast of Ebenezer, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Hornbeck, Browndell, Jamestown,
Farrsville, Harrisburg, Mayflower, Sam Rayburn Dam, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3134 9330 3086 9371 3109 9417 3111 9406
3114 9403 3116 9391 3118 9362 3117 9358
3119 9355 3123 9354 3124 9356 3128 9353
3128 9344 3135 9340
TIME...MOT...LOC 1648Z 283DEG 40KT 3122 9406
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CalhounSpecial Weather Statement
National Weather Service Lake Charles LA
1228 PM CDT Sun May 12 2024
TXZ180-201-259>262-121800-
Hardin TX-Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
1228 PM CDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER...WEST
CENTRAL NEWTON...NORTHEASTERN HARDIN AND EAST CENTRAL JASPER COUNTIES
THROUGH 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fred, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Kirbyville, Call, Fred, Spurger, Caney Head, Trout Creek, Magnolia
Springs, Village Mills, Mt. Union, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3049 9443 3077 9432 3078 9373 3047 9383
TIME...MOT...LOC 1728Z 262DEG 25KT 3056 9416
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CalhounThe Houston radar (KHGX), 86 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
16 thunderstorm wind, 11 flash flood, 7 hail. Local standard time, as filed.
Several pictures of large hail were received through social media from Hampshire.
Ping pong ball sized hail reported in Fannett.
A helicopter was spun around and a boarding stairway was blown down the tarmac. The KBPT ASOS registered a wind gust of 56 mph before the sensor stopped reporting.
A report of three quarter to one inch hail was received from Port Arthur.
Golf ball to hen egg size hail was reported around Groves.
Golf ball sized hail was reported from Bleakwood.
Multiple trees were blown down by a thunderstorm.
Numerous streets were reported flooded around Jasper including FM 252 south of town and multiple county roads north of town.
Several trees were blown down near Sam Rayburn.
Several trees were blown down with other debris blown around the 1700 block of Court Road.
Several roads were reported flooded in Lumberton and Silsbee, some with deep water. The gauge on Mill Creek also indicated the stream exceeded its banks.
Flooding was reported from Spurger to Town Bluff on FM 92 and several county roads. Flooding resulted in the temporary closing of FM 92.
Significant flooding was reported across the county roads in Jasper County east of Town Bluff.
The Tyler County 911 dispatcher reported numerous power lines down in the county.
Several roads were reported flooded with some closed from Spurger to Woodville to Warren.
Trees were downed onto power lines during a thunderstorm.
A large tree was downed along FM 1293 in Honey Island.
A tree was reported down in Evadale.
Numerous power poles and trees downed during a storm.
A tree was blown down near FM 363 and Lewis Chapel.
A power pole was snapped in Downtown Buna.
A tree was blown down on the southbound lane of Highway 62 near Cherry Grove Baptist Church.
Siding was blown off to the Cougar Stop convivence store in Buna.
Multiple large trees down across FM 770 west of Saratoga. Power lines were also down in the area.
Numerous power outages occurred after trees and power lines were downed during a storm.
Power lines were downed between Kountze and Silsbee.
The stream gauge on Little Cypress Creek at County Road indicated the creek rose out of its banks.
Stream gauges near Silsbee and Bevil Oaks indicated water rose out out of the banks of Mill Creek and Little Pine Island Bayou.
Flooding was reported in Vidor with Main Street and the I-10 underpass being closed due to high water.
Pin Oak Creek at South Elizabeth Avenue in Kirbyville rose above its banks flooding near by fields and roads. The stream rose 5 feet in 3 hours.
Flooding was reported around Beaumont with portions of 380 closed from high water.
Portions of County Road 3073 were closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187393, 1187392, 1187409, 1187397, 1187395, 1187394, 1187396, 1187411, 1187428, 1187415, 1187416, 1187429, 1187436, 1187437, 1187421, 1187438, 1187424, 1187417, 1187426, 1187423, 1187427, 1187422, 1187399, 1187398, 1187419, 1187420, 1187425, 1187418, 1187446, 1187444, 1187440, 1187439, 1187441, 1187449.